Alert archive / Minnesota / Winter Storm Watches in 2014

Winter Storm Watch 3, NWS Twin Cities, MN

March 17, 2014Barron County, Polk County, Saint Croix County, Wisconsin; 14 counties in Minnesota

NWS Twin Cities, MN issued this winter storm watch at Mar 17, 2014, 4:25 AM CDT for Barron County, Polk County, Saint Croix County, Wisconsin; 14 counties in Minnesota. It took effect at Mar 18, 2014, 10:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 17, 2014, 4:25 AM CDT (09:25 UTC)
In effect from
Mar 18, 2014, 10:00 AM CDT
Expired
Mar 17, 2014, 3:54 PM CDT
In force
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Brown County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Hennepin County, MN, Le Sueur County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Scott County, MN, Sibley County, MN, Washington County, MN, Watonwan County, MN, Barron County, WI, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 6 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WWUS43 KMPX 170925
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 AM CDT MON MAR 17 2014

...CONFIDENCE IS QUICKLY INCREASING FOR A MAJOR WINTER STORM
IMPACTING THE REGION LATE TONIGHT THROUGH TUESDAY NIGHT...

.A WINTER STORM WARNING IS IN EFFECT LATE TONIGHT THROUGH TUESDAY
NIGHT WEST OF A LINE FROM REDWOOD FALLS TO HUTCHINSON...AND
CAMBRIDGE MINNESOTA. A WINTER STORM WATCH IS IN EFFECT FROM
TUESDAY AFTERNOON THROUGH TUESDAY NIGHT EAST OF THE WINTER STORM
WARNING TO WEST OF A LINE FROM MANKATO...NEW RICHMOND AND RICE
LAKE WISCONSIN.

SNOW WILL DEVELOP OVER CENTRAL MINNESOTA LATE TONIGHT AND SPREAD
SOUTHWEST ACROSS WESTERN MINNESOTA OVERNIGHT. SNOW WILL QUICKLY
BECOME HEAVY AT TIMES TUESDAY MORNING. THE SNOW WILL SLOWLY SPREAD
EASTWARD THROUGH THE DAY...REACHING SOUTHERN AND EASTERN MINNESOTA
AND FAR WESTERN WISCONSIN BY EARLY TO MID AFTERNOON. SNOW WILL
DECREASE IN INTENSITY TUESDAY EVENING AND TAPER OFF FROM WEST TO
EAST TUESDAY NIGHT. TOTAL SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE
EXPECTED ACROSS CENTRAL AND WESTERN MINNESOTA...WITH 4 TO 8 INCHES
POSSIBLE FROM SOUTH CENTRAL AND EAST CENTRAL MINNESOTA TO
NORTHWEST WISCONSIN. THE AXIS OF HEAVIEST SNOW WILL LIKELY FALL
ALONG A LINE FROM REDWOOD FALLS TO ST CLOUD AND MORA.

MNZ041>045-047>050-054>057-064-172130-
/O.NEW.KMPX.WS.W.0005.140318T0600Z-140319T1200Z/
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-YELLOW MEDICINE-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...PRINCETON...MORA...MORRIS...GLENWOOD...ST. CLOUD...
FOLEY...MADISON...BENSON...MONTEVIDEO...WILLMAR...GRANITE FALLS
425 AM CDT MON MAR 17 2014

...WINTER STORM WARNING IN EFFECT FROM 1 AM TUESDAY TO 7 AM CDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 1
AM TUESDAY TO 7 AM CDT WEDNESDAY.

* TIMING...SNOW WILL BEGIN LATE TONIGHT...BECOME HEAVY AT TIMES
  TUESDAY AND TUESDAY EVENING...THEN TAPER OFF LATE TUESDAY NIGHT. 

* SNOW ACCUMULATION...6 TO 12 INCHES...WITH THE HEAVIEST TOTALS
  LIKELY NORTH AND EAST OF ST CLOUD.

* OTHER IMPACTS...TRAVEL WILL BE VERY DIFFICULT TUESDAY AND
  TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MNZ051-052-058-059-065-066-172130-
/O.NEW.KMPX.WS.W.0005.140318T1200Z-140319T1200Z/
SHERBURNE-ISANTI-MEEKER-WRIGHT-RENVILLE-MCLEOD-
INCLUDING THE CITIES OF...ELK RIVER...CAMBRIDGE...LITCHFIELD...
MONTICELLO...OLIVIA...HUTCHINSON
425 AM CDT MON MAR 17 2014

...WINTER STORM WARNING IN EFFECT FROM 7 AM TUESDAY TO 7 AM CDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 7
AM TUESDAY TO 7 AM CDT WEDNESDAY.

* TIMING...SNOW WILL BEGIN EARLY TUESDAY MORNING...BECOME HEAVY AT
  TIMES THROUGH TUESDAY EVENING...THEN TAPER OFF LATE TUESDAY
  NIGHT.

* SNOW ACCUMULATION...6 TO 9 INCHES.

* OTHER IMPACTS...TRAVEL WILL BE VERY DIFFICULT TUESDAY AND
  TUESDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MNZ053-060>063-067>070-073>076-082-WIZ014-015-023-172130-
/O.NEW.KMPX.WS.A.0003.140318T1500Z-140319T1200Z/
CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-
DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-WATONWAN-POLK-BARRON-
ST. CROIX-
INCLUDING THE CITIES OF...CENTER CITY...MINNEAPOLIS...BLAINE...
ST. PAUL...STILLWATER...GAYLORD...CHASKA...SHAKOPEE...
BURNSVILLE...REDWOOD FALLS...NEW ULM...ST. PETER...LE SUEUR...
ST. JAMES...AMERY...BALSAM LAKE...RICE LAKE...BARRON...HUDSON...
NEW RICHMOND
425 AM CDT MON MAR 17 2014

...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER STORM WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING
THROUGH WEDNESDAY MORNING. 

* TIMING...A MIX OF RAIN...SNOW...AND SLEET TUESDAY MORNING WILL
  BECOME STEADY SNOW TUESDAY AFTERNOON AND TUESDAY NIGHT. THE SNOW
  WILL TAPER OFF BY WEDNESDAY MORNING.

* SNOW ACCUMULATION...4 TO 8 INCHES...WITH THE HEAVIER TOTALS
  LIKELY IF THE STORM SHIFTS SLIGHTLY TO THE EAST.

* OTHER IMPACTS...TRAVEL MAY BE DIFFICULT TUESDAY AFTERNOON AND
  TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

BORGHOFF/JPC
1 follow-up statement
609 
WWUS43 KMPX 172054
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT MON MAR 17 2014

...LATE SEASON WINTER STORM TONIGHT THROUGH WEDNESDAY MORNING...

.A WINTER STORM WARNING IS IN EFFECT LATE TONIGHT THROUGH
WEDNESDAY MORNING ALONG AND WEST OF A LINE FROM REDWOOD FALLS TO
HUTCHINSON...AND CAMBRIDGE MINNESOTA. A WINTER WEATHER ADVISORY IS
IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING EAST OF
THE WINTER STORM WARNING ALONG AND WEST OF A LINE FROM
MANKATO...TO NEW RICHMOND WISCONSIN...TO RICE LAKE WISCONSIN.

SNOW WILL DEVELOP OVER CENTRAL MINNESOTA LATE TONIGHT AND SPREAD
SOUTHWEST ACROSS WESTERN MINNESOTA OVERNIGHT. SNOW WILL QUICKLY
BECOME HEAVY AT TIMES TUESDAY MORNING. THE SNOW WILL SLOWLY
SPREAD EASTWARD THROUGH THE DAY...REACHING SOUTHERN AND EASTERN
MINNESOTA AND FAR WESTERN WISCONSIN BY THE AFTERNOON. SNOW WILL
DECREASE IN INTENSITY TUESDAY EVENING AND TAPER OFF FROM WEST TO
EAST EARLY WEDNESDAY MORNING. TOTAL SNOW ACCUMULATIONS OF 6 TO 12
INCHES ARE EXPECTED ACROSS CENTRAL AND WESTERN MINNESOTA... WITH 3 TO
6 INCHES POSSIBLE FROM SOUTH CENTRAL AND EAST CENTRAL MINNESOTA TO
NORTHWEST WISCONSIN. THE AXIS OF HEAVIEST SNOW WILL LIKELY FALL
ALONG A LINE FROM GRANITE FALLS TO LITTLE FALLS AND MORA.

MNZ073-180500-
/O.UPG.KMPX.WS.A.0003.140318T1500Z-140319T1200Z/
/O.EXA.KMPX.WS.W.0005.140318T1200Z-140319T1200Z/
REDWOOD-
INCLUDING THE CITY OF...REDWOOD FALLS
354 PM CDT MON MAR 17 2014

...WINTER STORM WARNING IN EFFECT FROM 7 AM TUESDAY TO 7 AM CDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 7
AM TUESDAY TO 7 AM CDT WEDNESDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* TIMING...SNOW WILL BEGIN LATE TONIGHT...BECOME HEAVY AT TIMES 
  TUESDAY AND TUESDAY EVENING...THEN TAPER OFF LATE TUESDAY 
  NIGHT. 

* SNOW ACCUMULATION...5 TO 8 INCHES.

* OTHER IMPACTS...TRAVEL WILL BE VERY DIFFICULT TUESDAY AND 
  TUESDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD... AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MNZ041>045-047>050-054>057-064-180500-
/O.CON.KMPX.WS.W.0005.140318T0600Z-140319T1200Z/
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-YELLOW MEDICINE-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...PRINCETON...MORA...MORRIS...GLENWOOD...ST. CLOUD...
FOLEY...MADISON...BENSON...MONTEVIDEO...WILLMAR...GRANITE FALLS
354 PM CDT MON MAR 17 2014

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 AM TUESDAY TO
7 AM CDT WEDNESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT FROM 1 AM TUESDAY TO
7 AM CDT WEDNESDAY. 

* TIMING...SNOW WILL BEGIN LATE TONIGHT...BECOME HEAVY AT TIMES 
  TUESDAY AND TUESDAY EVENING...THEN TAPER OFF LATE TUESDAY 
  NIGHT. 

* SNOW ACCUMULATION...6 TO 12 INCHES...WITH THE HEAVIEST TOTALS
  LIKELY NORTH AND WEST OF ST CLOUD.

* OTHER IMPACTS...TRAVEL WILL BE VERY DIFFICULT TUESDAY AND 
  TUESDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD... AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MNZ051-052-058-059-065-066-180500-
/O.CON.KMPX.WS.W.0005.140318T1200Z-140319T1200Z/
SHERBURNE-ISANTI-MEEKER-WRIGHT-RENVILLE-MCLEOD-
INCLUDING THE CITIES OF...ELK RIVER...CAMBRIDGE...LITCHFIELD...
MONTICELLO...OLIVIA...HUTCHINSON
354 PM CDT MON MAR 17 2014

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM TUESDAY TO
7 AM CDT WEDNESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM TUESDAY TO
7 AM CDT WEDNESDAY. 

* TIMING...SNOW WILL BEGIN EARLY TUESDAY MORNING...BECOME HEAVY 
  AT TIMES THROUGH TUESDAY EVENING...THEN TAPER OFF LATE TUESDAY 
  NIGHT. 

* SNOW ACCUMULATION...5 TO 7 INCHES.

* OTHER IMPACTS...TRAVEL WILL BE VERY DIFFICULT TUESDAY AND 
  TUESDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD... AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MNZ053-060>063-067>070-074>076-082-WIZ014-015-023-180500-
/O.UPG.KMPX.WS.A.0003.140318T1500Z-140319T1200Z/
/O.NEW.KMPX.WW.Y.0019.140318T1500Z-140319T1200Z/
CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-
DAKOTA-BROWN-NICOLLET-LE SUEUR-WATONWAN-POLK-BARRON-ST. CROIX-
INCLUDING THE CITIES OF...CENTER CITY...MINNEAPOLIS...BLAINE...
ST. PAUL...STILLWATER...GAYLORD...CHASKA...SHAKOPEE...
BURNSVILLE...NEW ULM...ST. PETER...LE SUEUR...ST. JAMES...AMERY...
BALSAM LAKE...RICE LAKE...BARRON...HUDSON...NEW RICHMOND
354 PM CDT MON MAR 17 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM TUESDAY TO 7 AM
CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER WEATHER ADVISORY FOR SNOW AND MIXED PRECIPITATION...WHICH
IS IN EFFECT FROM 10 AM TUESDAY TO 7 AM CDT WEDNESDAY. THE WINTER
STORM WATCH IS NO LONGER IN EFFECT.

* TIMING...A MIX OF RAIN...SNOW...AND SLEET TUESDAY MORNING WILL 
  BECOME STEADY SNOW TUESDAY AFTERNOON AND TUESDAY NIGHT. THE 
  SNOW WILL TAPER OFF BY WEDNESDAY MORNING. 

* SNOW ACCUMULATION...3 TO 6 INCHES...WITH THE HEAVIER TOTALS
  POSSIBLE IF THE STORM SHIFTS SLIGHTLY TO THE EAST.

* OTHER IMPACTS...TRAVEL MAY BE DIFFICULT TUESDAY AFTERNOON AND
  TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

WIZ016-180500-
/O.NEW.KMPX.WW.Y.0019.140318T1500Z-140319T1200Z/
RUSK-
INCLUDING THE CITY OF...LADYSMITH
354 PM CDT MON MAR 17 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM TUESDAY TO 7 AM
CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER WEATHER ADVISORY FOR SNOW AND MIXED PRECIPITATION...WHICH
IS IN EFFECT FROM 10 AM TUESDAY TO 7 AM CDT WEDNESDAY.

* TIMING...A MIX OF RAIN...SNOW...AND SLEET TUESDAY MORNING WILL 
  BECOME STEADY SNOW TUESDAY AFTERNOON AND TUESDAY NIGHT. THE 
  SNOW WILL TAPER OFF BY WEDNESDAY MORNING. 

* SNOW ACCUMULATION...3 TO 6 INCHES...WITH THE HEAVIER TOTALS
  POSSIBLE IF THE STORM SHIFTS SLIGHTLY TO THE EAST.

* OTHER IMPACTS...TRAVEL MAY BE DIFFICULT TUESDAY AFTERNOON AND
  TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Mar 17, 4:16 AM CDT, 9 minutes earlier.

Area forecast discussion, Mar 17, 4:16 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 AM CDT MON MAR 17 2014

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 410 AM CDT MON MAR 17 2014

THE SHORT TERM IS CHOCK FULL OF MODERATE TO HIGH IMPACT WEATHER...
BEGINNING WITH THIS MORNING AND ENDING WITH A MAJOR WINTER STORM.
FIRST FOR THIS MORNING...A VORTICITY MAX WILL KICK OFF A
BAND/AREA OF SNOW AND SOME SLEET AROUND SUNRISE ACROSS WESTERN
MINNESOTA...WHICH WILL PUSH EAST INTO EASTERN MINNESOTA AND WESTERN
WISCONSIN FROM MID MORNING TO EARLY AFTERNOON. THIS BAND COULD
BRING SOME GOOD SNOWFALL RATES FOR A TIME BUT THE DURATION IS
EXPECTED TO BE SHORT ENOUGH THAT TOTALS SHOULD BE KEPT DOWN TO
MANAGEABLE LEVELS. THERE IS ALSO SOME UNCERTAINTY AS TO WHERE THE
HEAVIEST SNOW WILL FALL...SO WHILE THIS IS LIKELY TO OCCUR NEAR OR
SHORTLY AFTER RUSH HOUR...CANNOT JUMP THE GUN ON AN ADVISORY YET
UNTIL RADAR TRENDS PRESENT THEMSELVES. DID..HOWEVER...RAISE POPS
INTO THE CATEGORICAL RANGE FOR A FEW HOUR PERIOD AS IT MOVES
ACROSS. THIS AFTERNOON SHOULD BE DRY...ALTHOUGH CANNOT RULE OUT A
FEW RAIN OR SNOW SHOWERS ACROSS CENTRAL MN WHERE AN ELONGATED VORT
WILL STALL.

THE BIG STORY WILL BE LATE TONIGHT THROUGH TUESDAY NIGHT AS A LOW
PRESSURE EMERGES INTO THE CENTRAL PLAINS THIS EVENING...AND TRACKS
EASTWARD ACROSS NORTHERN MISSOURI TUESDAY AND SOUTHEASTERN
WISCONSIN TUESDAY NIGHT. SNOW WILL BEGIN DEVELOPING ACROSS
CENTRAL MN ALONG THE 700 MB WARM FRONT LATE THIS EVENING. AS THE
MID LEVEL WAVE DEEPENS...SNOW WILL DEVELOP FURTHER SOUTH ACROSS
WESTERN MINNESOTA AND THE EASTERN DAKOTAS. DRIER LOW LEVEL AIR
ACROSS SOUTHERN/EASTERN MN AND WESTERN WI SHOULD KEEP THESE AREAS
DRY THROUGH TONIGHT AND POSSIBLY TUESDAY MORNING UNTIL THE SURFACE
LOW REACHES SOUTHEASTERN IOWA. THE MID LEVEL WAVE WILL BECOME
NEGATIVELY TILTED WITH TIME AND THE DEFORMATION AREA WILL PIVOT
OVER THE SAME AREAS LATE TONIGHT AND TUESDAY. IN ADDITION...STRONG
FRONTOGENESIS AND TROWAL DEVELOPMENT WILL AID IN THE INTENSITY OF
THIS DEFORMATION BAND. MODELS HAVE COME INTO SUFFICIENT AGREEMENT
TO GO AHEAD WITH A WINTER STORM WARNING ACROSS MUCH OF CENTRAL AND
WESTERN MINNESOTA WHERE THE BEST CHANCE FOR THIS DEFORMATION BAND
TO SET UP. ALSO HOISTED A WINTER STORM WATCH FURTHER EAST INTO THE
TWIN CITIES METRO AND PORTIONS OF WESTERN WISCONSIN WHICH COULD BE
IMPACTED SIGNIFICANTLY WITH THIS BAND...BUT CONFIDENCE IS NOT YET
HIGH ENOUGH FOR A WARNING. THINK THE NAM IS TOO FAR WEST WITH THE
SNOW...THE ECMWF DOES NOT CAPTURE THE INTENSITY PROPERLY...AND THE
GEM SEEMS A BIT TOO FAR EAST. PREFER THE 00Z GFS OVER ANYTHING
ELSE AS IT SEEMS TO GRASP THE PLACEMENT AND INTENSITY THE BEST.
THE NMM AGREES RATHER WELL WITH THIS SCENARIO. WOULD NOT BE
SURPRISED TO SEE THINGS SHIFTED A BIT FURTHER EAST THOUGH GIVEN
THE LOW TRACK SO FAR EAST...ASSUMING THE LOW LEVEL DRY AIR ISSUE
CAN BE OVERCOME. THE ST LOUIS UNIVERSITY CIPS ANALOGS USING THE
GFS GUIDANCE DOES SHOW THE HEAVY AXIS FURTHER EAST FROM MANKATO TO
THE TWIN CITIES AND ASHLAND WI.

ALL THAT BEING SAID...CURRENT FORECAST CALLS FOR THE AXIS OF
HEAVIEST SNOW TO FALL FROM AROUND REDWOOD FALLS TO ST CLOUD AND
DULUTH...OR SLIGHTLY TO THE SOUTHEAST OF THAT LINE. SNOWFALL
AMOUNTS WILL DEPEND HEAVILY ON RATIOS...BUT THINK THERE IS
ENOUGH COLD AIR ON THE BACKSIDE OF THIS SYSTEM TO GET AT LEAST 11
OR 12:1. DENDRITES AND HEAVY BURSTS OF CONVECTIVE SNOW WOULD
CERTAINLY HELP. HERE...6 TO 12 INCHES ARE LIKELY WITH HIGHER
AMOUNTS NOT IMPOSSIBLE IF THINGS COME TOGETHER RIGHT. AMOUNTS WILL
TAPER OFF QUICKLY TO THE EAST INTO WISCONSIN WITH WARMER AND DRIER
AIR IN PLACE.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 410 AM CDT MON MAR 17 2014

WITH THE LOW PRES CENTER OVER IA/MO AND CROSSING INTO IL BY OR
SHORTLY AFTER 00Z WED...THE TRANSITION TO ALL -SN FOR THE ENTIRE
MPX CWFA WILL BE NEARLY COMPLETE AND SHOULD BE BY A FEW HRS AFTER
00Z. THE HEAVIEST BANDS OF SNOW LOOK TO BE OVER ERN MN INTO NW
WI...AND ANOTHER OVER SW WI MOVING INTO CENTRAL WI. HOWEVER...
WITH BANDS AS SUCH BEING MORE MESOSCALE IN NATURE...THEIR EXACT
PLACEMENT MAY DEVIATE SOME. THAT SAID...THE OVERALL SCHEME HAS AN
ADDITIONAL 3-6 INCHES OF SNOW FOR MAINLY CENTRAL AND ERN PORTIONS
OF THE MPX CWFA TUE NIGHT INTO WED MRNG. THE SYSTEM WILL GRADUALLY
ROTATE ITSELF AWAY FROM THE AREA THRU THE GREAT LAKES DURG THE DAY
ON WED...LEAVING ONLY -SHSN TO -SN IN A DWINDLING FASHION OVER THE
CWFA.

HIGH PRES WILL THEN SLIDE ACRS THE AREA WED NIGHT THRU THU...
BRINGING A BRIEF RESPITE TO THE AREA. QUICKLY FOLLOWING THIS
SHORT-DURATION HIGH PRES AXIS WILL BE ANOTHER CONGLOMERATE LOW
PRES SYSTEM THU NIGHT THRU FRI NIGHT THAT WILL BRING A MIXTURE OF
PRECIPITATION TO THE AREA. THIS SYSTEM LOOKS TO START OUT AS A
-SN/ICY MIX THU NIGHT...TRANSITIONING TO MOSTLY -RA DURG THE DAY
FRI AS WARMER AIR IS BROUGHT INTO THE SYSTEM. GOING INTO FRI
NIGHT...AS THE COLDER AIR WRAPS AROUND THE BACKSIDE...PRECIP WILL
THEN CHANGE OVER TO -SN ONCE AGAIN. TOO EARLY ATTM TO DETERMINE
QPF AND SNOWFALL/ICING POTENTIAL...BUT IT APPEARS THAT THIS LATE
WEEK SYSTEM WILL NOT BE AS POTENT AS ITS CURRENT COUNTERPART.

THE PARADE OF SYSTEMS LOOKS TO CONTINUE FOR EARLY NEXT WEEK AS
ANOTHER WEAK ELONGATED SYSTEM LOOKS TO IMPACT THE REGION FOR
SUNDAY INTO MONDAY...AGAIN WITH A MIXTURE OF PRECIPITATION. THIS
SYSTEM ALSO IS TOO FAR OUT TO GET INTO DETAILS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1126 PM CDT SUN MAR 16 2014

WE INCREASED THE MENTION OF SNOW /MIXED WITH SLEET/ AT ALL THE TAF
SITES. UPSTREAM RADARS AREN'T SHOWING MUCH AT THIS HOUR...BUT WE
ARE GROWING MORE CONFIDENT THAT SNOW WILL BLOSSOM EARLY IN THE
MORNING AND HEAD EAST. WHILE SNOW SHOULD BE THE DOMINATE WEATHER
TYPE...THE PRECIP WILL BE FORMING ALONG SURGING WARMER AIR...SO
SLEET IS DEFINITELY A POSSIBILITY.

KMSP...

WE THINK THE MORNING COMMUTE WILL LARGELY BE PRECIP FREE...BUT
LOOK FOR SNOW POSSIBLY MIXED WITH SLEET BY MID MORNING. WE
INCLUDED SN AND PL FOR A 3-HR WINDOW WHERE WE HAVE THE HIGHEST
CONFIDENCE IN WINTRY PRECIP...BUT WE COULD EASILY BE OFF BY 1-2
HOURS...ESPECIALLY ON THE END TIME /WHICH WILL STILL BE IN THE
AFTERNOON/. THERE COULD BE SOME MINOR ACCUMULATIONS ON RUNWAYS
LATE THIS MORNING.

/OUTLOOK FOR KMSP/

TUE...MVFR WITH IFR AND MAINLY -RAPL POSSIBLY MIXED WITH -SN. WINDS
NE 10G20KTS.
TUE NIGHT...MVFR WITH IFR AND MAINLY SN POSSIBLY MIXED WITH -PL.
WINDS N-NW 10G25KT.
WED...MVFR WITH IFR AND SN POSSIBLE EARLY...THEN VFR. WINDS NW
20G30KTS.
THU...VFR. LIGHT VARIABLE WINDS IN THE MORNING...THEN E-SE
5-10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
     MORNING FOR MNZ053-060>063-067>070-073>076-082.

     WINTER STORM WARNING FROM 1 AM TUESDAY TO 7 AM CDT WEDNESDAY FOR
     MNZ041>045-047>050-054>057-064.

     WINTER STORM WARNING FROM 7 AM TUESDAY TO 7 AM CDT WEDNESDAY FOR
     MNZ051-052-058-059-065-066.

WI...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
     MORNING FOR WIZ014-015-023.

&&

SHORT TERM...BORGHOFF
LONG TERM...JPC
AVIATION...CLF
Hazardous weather outlook, Mar 16, 12:05 PM CDT, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 PM CDT SUN MAR 16 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1205 PM CDT SUN MAR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A POTENT WINTER WEATHER SYSTEM WILL MOVE OUT INTO THE MISSISSIPPI
RIVER VALLEY MONDAY NIGHT INTO TUESDAY AND WILL IMPACT THE
COVERAGE AREA THROUGH WEDNESDAY. THERE REMAINS UNCERTAINTY IN
REGARDS TO THE EXACT TRACK OF THIS SYSTEM...BUT THERE IS GROWING
CONFIDENCE THAT ACCUMULATING SNOW AND ICE WILL DEVELOP OVER MUCH
OF SOUTHERN AND CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.

THE EVENTUAL TRACK OF THE SYSTEM WILL DETERMINE HOW MUCH WARM AIR
IS WRAPPED INTO THE SYSTEM. THIS WILL AFFECT WHERE THE HEAVIER
ACCUMULATING SNOW DEVELOPS...VERSUS RAIN...FREEZING RAIN AND
SLEET. PERSONS PLANNING TRAVEL ACROSS MINNESOTA AND WISCONSIN
SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND STATEMENTS
CONCERNING THIS WINTER WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:54 PM CDTWinter Weather AdvisoryMPXBarron, Chippewa, Dunn, Pierce, Polk, Rusk and 1 more42 hr
Mar 17, 4:25 AM CDTWinter Storm WarningMPXBenton, Chippewa, Douglas, Isanti, Kanabec, Kandiyohi and 15 more40 hr

Nearby

Winter Storm Watches in Minnesota, 2014Winter Storm Watches in Wisconsin, 2014Every winter storm watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.